A national shortage of HRT could affect “almost all” of the UK’s menopausal women on the drug, but now the availability of alternatives is also uncertain.
Hormone Replacement Therapy (HRT) replaces the oestrogen that the body stops producing during menopause. Unfortunately, new figures show that around half these brands are currently unbailable in the UK.
High street pharmacies such as Boots and Lloyds Pharmacy are said to be experiencing shortages. This is currently thought to have been caused by manufacturing issues.
Professor Helen Stokes-Lampard, Chair of the Royal College of GPs, said: “It’s incredibly concerning for both GPs and women that there are currently significant national shortage of many HRT patches and some tablets”.
HRT can be administered as patches, pills or gels, and there’s around 2.5 million prescriptions of it made every year in England.
Dr Haitham Hamoda chairman of the British Menopause Society, told the Daily Mail: “There are 3.4million women in the UK between 50 and 64. The majority of these will have symptoms of the menopause, and the latest figures show around 200,000 are on HRT.
“There are a number of factors behind the shortage. Some products have been discontinued entirely and others have had manufacturing issues, creating a temporary shortage.”
According to the Department of Health and Social Care, they first became aware of the supply problem in December 2018 and are now working with supplies to find a solution.
Duchess Meghan Markle leaves country as Prince Harry meets with royal family amid fallout from shock announcement
Did Beatrice and Eugenie’s royal roles inspire Harry and Meghan’s ‘step back’ from royal life?
These five healthy habits could give you an extra ‘disease-free decade’ according to new study
A spokesperson said: “We are aware of ongoing supply issues with some HRT preparations due to manufacturing delays.”
Women have shared their experience via a Facebook group called The Menopause Room, with some commenting to say they’d been forced to change brands but alternatives either didn’t work or brought back common symptoms including hot flushes and even depression.